Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why is an IV giving set primed before connecting it to the patient?

  1. ATo test whether the patient is allergic to the fluid
  2. BTo check the speed of the pump
  3. CTo warm the fluid to body temperature
  4. DTo remove air from the line
2.Nursing fundamentalsHard

Which statement about the use of physical restraint is correct?

  1. AIt can be used whenever a patient is confused, without further assessment
  2. BIt never needs to be documented if it is used only overnight
  3. CIt is a last resort, uses the least restrictive option and needs regular checks
  4. DIt is the best way to stop older patients from falling
3.Clinical nursingMedium

An unconscious patient with diabetes has a blood glucose of 2.1 mmol/L and no IV access. What can be given?

  1. AOral fruit juice
  2. BIntramuscular glucagon
  3. CGlucose tablets by mouth
  4. DSubcutaneous insulin
4.Clinical nursingHard

After a viral illness, a patient has sharp chest pain that is worse lying flat and eased by sitting forward. What is the most likely cause?

  1. AAortic dissection
  2. BPulmonary oedema
  3. CStable angina
  4. DPericarditis
5.Arterial blood gas interpretationMedium
pH7.357.457.37PaCO₂mmHg354571HCO₃⁻mmol/L222640uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.37, PaCO₂ 71 mmHg (9.5 kPa) and HCO₃⁻ 40 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.37PaCO₂ 71 mmHg (9.5 kPa)HCO₃⁻ 40 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 39 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 39 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: rarely moist; activity: chairfast; mobility: slightly limited; nutrition: excellent; friction and shear: potential problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 95/min, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
174 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 174 cm tall (1 in = 2.54 cm). Round to one decimal place.

174 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%2000 mLamino acids 6%2000 mLlipid 20%250 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 10% dextrose and 6% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

2000 mLdextrose 10%amino acids 6%lipid 250 mL · 2 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter with a fixed conduction ratio. Find the ventricular rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVasystolepulseless electrical activity (PEA)sinus tachycardiaventricular fibrillation

A monitored patient is found unresponsive and not breathing normally, and no carotid pulse can be felt. The monitor shows this organised rhythm. What is this situation called? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1asystole
  2. 2pulseless electrical activity (PEA)
  3. 3sinus tachycardia
  4. 4ventricular fibrillation
13.Prioritization & delegationMedium

Two hours after birth, the nurse finds the uterus firm but above the umbilicus and pushed to the right. What should the nurse do first?

  1. AAsk the patient to lie still for another hour
  2. BMassage the uterus firmly for ten minutes
  3. CGive a dose of oxytocin straight away
  4. DHelp the patient empty her bladder
14.Prioritization & delegationHard

A patient taking an MAO inhibitor antidepressant is taught about diet. Which statement shows a need for further teaching?

  1. A“I can still eat aged cheese and cured salami.”
  2. B“I will check with the pharmacist before cold remedies.”
  3. C“I will avoid tap beer and red wine.”
  4. D“A sudden severe headache is a warning sign.”
15.Infection control & patient safetyMedium

A nurse’s hands are dry and cracked from frequent hand hygiene. What is the best approach?

  1. AWear gloves all day instead of cleaning the hands between patients
  2. BUse the hand lotion approved by the facility to keep the skin intact
  3. CStop hand hygiene until the skin heals
  4. DUse any lotion from home, whatever its contents
16.Infection control & patient safetyHard

A chemical cloud has been released near the hospital, and authorities order “shelter in place”. What should staff do?

  1. ASend all visitors home through the main entrance
  2. BOpen the windows to let fresh air into the wards and dilute the chemical
  3. CEvacuate all patients into the car park at once
  4. DKeep everyone inside, close windows and doors and shut off outside air intake
17.Lab values & electrolytesMedium

A patient with cirrhosis has an albumin of 2.2 g/dL (22 g/L). Which finding is most likely related?

  1. AHyperkalemia
  2. BEdema and ascites
  3. CIncreased urine output
  4. DHigh blood pressure
18.Lab values & electrolytesHard

Why can an HbA1c result be misleading in a patient who received a large blood transfusion two weeks ago?

  1. AHbA1c is accurate in every situation
  2. BHbA1c measures sugar on white cells, not red cells
  3. CMany red cells are donor cells, not exposed to the patient’s glucose
  4. DTransfusions always raise HbA1c to falsely high levels

3Solutions

1.Nursing fundamentals

Answer: D · To remove air from the line

Why this is the answer

Priming fills the line with fluid and removes air, which could otherwise enter the vein and cause an air embolism.

Answer

D · To remove air from the line
2.Nursing fundamentals

Answer: C · It is a last resort, uses the least restrictive option and needs regular checks

Why this is the answer

Restraint carries risks such as injury, distress and pressure damage. It is used only when alternatives have failed, in the least restrictive form, for the shortest time, with monitoring and documentation.

Answer

C · It is a last resort, uses the least restrictive option and needs regular checks
3.Clinical nursing

Answer: B · Intramuscular glucagon

Why this is the answer

In unconscious hypoglycaemia, oral treatment risks aspiration. IM glucagon releases liver glycogen; IV glucose is used if access is available.

Answer

B · Intramuscular glucagon
4.Clinical nursing

Answer: D · Pericarditis

Why this is the answer

Pericarditis typically causes sharp, positional chest pain relieved by sitting forward, sometimes with a pericardial rub. Viral infection is a common cause.

Answer

D · Pericarditis
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.37: within 7.35–7.45
PaCO₂ 71 mmHg: high (35–45)
HCO₃⁻ 40 mmol/L: high (22–26)

Compensation

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: PaCO₂ = 48.3 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·39 + 21 = 48.3 mmHg

Answer

PaCO₂ = 48.3 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: B = 17

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: rarely moist → 4
activity: chairfast → 2
mobility: slightly limited → 3
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 2 + 4 + 2 + 3 + 4 + 2 = 17

Answer

B = 17
8.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 95/min → 1
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 1 + 1 + 0 + 0 + 0 = 2

Interpretation

2 → low

Answer

low

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

9.Enteral & parenteral nutrition calculations

Answer: IBW = 69.6 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

174 cm/2.54 = 68.5 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(68.5 − 60) = 69.56 ≈ 69.6 kg

Answer

IBW = 69.6 kg
10.Enteral & parenteral nutrition calculations

Answer: E = 1660 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·2000/100 = 200 g
amino acids: 6·2000/100 = 120 g

Kilocalories per component

dextrose: 200·3.4 = 680 kcal
amino acids: 120·4 = 480 kcal
lipid: 250·2 = 500 kcal

Total energy

E = 680 + 480 + 500 = 1660 kcal/day

Answer

E = 1660 kcal/day
11.ECG rhythm strip interpretation

Answer: ventricular rate = 100 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 15 small boxes = 0.60 s → 1500 ÷ 15 = 100 per minute
conduction ratio = 300 ÷ 100 = 3:1

Answer

ventricular rate = 100 bpm
12.ECG rhythm strip interpretation

Answer: pulseless electrical activity (PEA)

Pulseless electrical activity (PEA): PEA cannot be seen on a strip. The monitor shows organised electrical activity (a rhythm other than VF, VT or asystole) but the patient has no palpable pulse, so it is recognised by checking the patient. In adult resuscitation guidelines PEA and asystole are the non-shockable cardiac arrest rhythms: high-quality CPR, epinephrine as soon as possible and a search for reversible causes (the Hs and Ts, such as hypovolaemia, hypoxia, tension pneumothorax and cardiac tamponade). VF and pulseless VT are the shockable rhythms.

What the strip shows

1. Rate: R–R = 13 small boxes, 1500 ÷ 13 ≈ 115 per minute.
2. Rhythm: regular, every R–R is 0.52 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.12 s, constant, within 0.12–0.20 s.
5. QRS: 0.10 s, narrow (below 0.12 s).
sinus tachycardia

What the patient shows

no pulse despite organised electrical activity: pulseless electrical activity (PEA), a non-shockable cardiac arrest rhythm

Answer

pulseless electrical activity (PEA)

Answer

pulseless electrical activity (PEA)

PEA is recognised at the bedside, never from the strip alone. This is exam practice, not clinical guidance.

13.Prioritization & delegation

Answer: D · Help the patient empty her bladder

Why this is the answer

A uterus that is high and displaced to one side usually means a full bladder. A full bladder stops the uterus contracting well, so the nurse helps the patient void and reassesses.

Answer

D · Help the patient empty her bladder
14.Prioritization & delegation

Answer: A · “I can still eat aged cheese and cured salami.”

Why this is the answer

MAO inhibitors with tyramine-rich foods, such as aged cheese and cured meats, can cause a hypertensive crisis. Patients avoid these foods, check medicines with a pharmacist and report a severe headache.

Answer

A · “I can still eat aged cheese and cured salami.”
15.Infection control & patient safety

Answer: B · Use the hand lotion approved by the facility to keep the skin intact

Why this is the answer

Cracked skin is harder to clean and harbors more organisms. Facility-approved lotions help keep the skin healthy without reducing the effect of hand antiseptics such as chlorhexidine.

Answer

B · Use the hand lotion approved by the facility to keep the skin intact
16.Infection control & patient safety

Answer: D · Keep everyone inside, close windows and doors and shut off outside air intake

Why this is the answer

Sheltering in place keeps people inside, away from the hazard. Windows and doors are closed and ventilation systems that bring in outside air are shut off until the all-clear.

Answer

D · Keep everyone inside, close windows and doors and shut off outside air intake
17.Lab values & electrolytes

Answer: B · Edema and ascites

Why this is the answer

Albumin provides most of the oncotic pressure that keeps fluid in the vessels. When it is low, fluid leaks into the tissues and abdomen, causing edema and ascites, together with portal hypertension in cirrhosis.Checked against: Albumin Blood Test · MedlinePlus (NIH) (2024)

Answer

B · Edema and ascites
18.Lab values & electrolytes

Answer: C · Many red cells are donor cells, not exposed to the patient’s glucose

Why this is the answer

HbA1c forms as glucose attaches to hemoglobin over the life of a red cell. Transfused donor cells and conditions that shorten red cell life give falsely low values, so a glucose log or other markers are used instead.

Answer

C · Many red cells are donor cells, not exposed to the patient’s glucose

ExamProblems · examproblems.com/courses/nursing-fundamentals